New York, 2009

Hail and Damaging Winds in New York, June 9, 2009

June 9, 2009 · NWS BGM · 23 events in 4 counties and zones

Showers and thunderstorms developed in an unstable air mass ahead of an approaching cold front. Scattered severe thunderstorms developed across the western Catskills and east of Lake Ontario, with reports of large hail across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed in an unstable air mass ahead of an approaching cold front. Scattered severe thunderstorms developed across the western Catskills and east of Lake Ontario, with reports of large hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 9, 10:28 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 9, 10:28 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1128 AM EDT TUE JUN 9 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY
EVENING, WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING
DRY WEATHER FOR LATE TONIGHT AND WEDNESDAY. MORE SHOWERS AND
POSSIBLY THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT ENTERING WESTERN PTN OF CWA ATTM WITH NO ACTIVITY ALONG
BOUNDARY SO FAR. WATER VAPOR INDICATES VERY DRY MID LEVEL AIR
ADVECTING ACROSS REGION. MODELS SOUNDINGS AND 12Z RAOB AT BUF
INDICATE CAPE VALUES AROUND 2,000 J/KG WILL BE REALIZED ONCE SFC
TEMPS REACH THE UPPER 70S. WITH BOUNDARY MOVING INTO WRN/NRN PTN
OF CWA ATTM LOWERED POPS TO CHC HERE BUT KEPT LIKELY POPS FOR THE
AFTERNOON REST OF AREA. WITH MODERATE INSTABILITY, FAIRLY STEEP
LAPSE RATES IN THE HAIL GROWTH ZONE AND MID LEVEL DRY AIR,
POTENTIAL EXISTS FOR LARGE HAIL WITH ANY STRONG CONVECTION THIS
AFTERNOON. DEEP LAYER BULK SHEAR ALSO SUGGEST THE POTENTIAL FOR
SUPERCELL DEVELOPMENT. ATTM BEST CHANCES FOR SEVERE WEATHER THIS
AFTERNOON APPEARS EAST OF I81 AND ACROSS ALL OF NE PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TONIGHT/WEDNESDAY...AFTER LINGERING CONVECTION FOR EASTERN PTN OF
FA SFC HIGH PRES WILL BUILD OVER REGION WITH DRIER WEATHER.

ANOTHER AREA OF SHOWERS WILL MOVE INTO THE AREA WED NGT AND
CONTINUE INTO THU EVE. A FEW SHOWERS COULD FORM WED AFTN DUE TO LL
INSTABILITY IF ANY FORCING OCCURS. MODELS FASTER PUSHING PRECIP
ITO THE AREA WED AFTN. THE MAJORITY OF THE SHOWERS WILL BE WED
OVERNIGHT TO THU EVE. THE STEADIEST PRECIP WILL BE ACROSS THE NE
PA AND THE CATSKILLS WHILE A SFC LOW PRESSURE AREA MOVES ALONG
THROUGH PA THU. WITH AMPLE FORCING AND MID LEVEL INSTABILITY AND
WEAK HEIGHT FALLS THERE COULD BE SOME EMBEDDED TS. SHOWERS WILL
TAPER OFF FROM W TO E THU NGT. ANOTHER SOAKING RAIN WITH
WIDESPREAD ONE INCH RAINS. LOCALIZED HIGHER RAINFALL AMOUNTS DUE
TO TS. PWATS OVER 1.5 INCHES WITH SATURATED SOUNDINGS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
VRY FEW CHGS TO LONG TERM AS PATTERN RMNS THE SAME WITH EAST COAST
TROF SENDING SUBTLE S/WVS THRU. STILL APPEARS TO BE NICE WEEKEND
ON TAP...WITH RMNDR OF EXTNDD CARRYING LOCHC POPS EACH PD. TEMPS
WILL RMN PRETTY MUCH NEAR NORMAL...WITH NO WARM-UP IN SIGHT.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
MVFR AND OCNL IFR RESTRICTIONS CONT AT ALL TERMINALS THIS MORNING
IN SHOWER/TSTMS OVR NEPA AND PLENTY OF LLM RMNDR OF THE AREA.
EXPECT RESTRICTIONS TO CONT THRU MID-MRNG BFR SLOWLY IMPRVNG AS
MIXING COMMENCES. APPCHG CDFNT WILL RESULT IN DVLPMNT OF ANOTHER
ROUND OF SHRA/TSRA AFT 18Z THIS AFTN...AFFECTING ALL TERMINALS AT
SOME POINT LATE THIS AFTN/EVNG.

CDFNT EXPECTED TO MV THRU AND SKIES WILL BEGIN TO SLOWLY CLR AFT
00Z. THIS CUD RESULT IN FOG OVRNGT WITH IFR CONDS MOST LKLY AT
ELM/BGM BY MRNG. THIS WILL ALL DEPEND ON EXTENT OF CLRNG.

WINDS GNRLY OUT OF THE SE THIS MRNG WILL VEER TO SW BY 15Z AND ARND
TO THE NW OVR NY TERMINALS FOLLOWING FRONTAL PASSAGE THIS
AFTN...AVGNG ARND 10KTS.

OUTLOOK...
WED...VFR XCPT VLY FOG AT ELM WED MRNG.
WED NGT THRU THU...MVFR/IFR IN RAIN.
FRI THRU SAT...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...RRM
SHORT TERM...TAC
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jun 9, 12:46 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT TUE JUN 9 2009

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-101800-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
146 PM EDT TUE JUN 9 2009

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ009-015>018-022>025-036-037-044-101800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
146 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 12:52 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 PM EDT TUE JUN 9 2009

NYZ044-045-091900-
CHENANGO NY-CORTLAND NY-
152 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CORTLAND AND WEST CENTRAL
CHENANGO COUNTIES...

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MCGRAW...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FREETOWN CORNERS AND SOLON AT 200 PM EDT...
  EAST FREETOWN AND TEXAS VALLEY AT 210 PM EDT...
  TAYLOR AND WILLET AT 215 PM EDT...
  CINCINNATUS AND PITCHER AT 220 PM EDT...
  GERMAN AT 225 PM EDT...
  MC DONOUGH AND PHARSALIA AT 230 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The radar

The Ft Drum radar (KTYX), 88 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Oneida

When
June 9, 1:01 PM EST
Where
Oneida County, 0.69 mi N of Paris
Measured
0.75 in hail
Reported by
Public
Coordinates
43.010, -75.320

Hail, Otsego

When
June 9, 1:50 PM EST
Where
Otsego County, 1.01 mi W of Richfield Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
42.850, -74.990

Hail, Otsego

When
June 9, 1:53 PM EST
Where
Otsego County, 1.01 mi W of Richfield Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
42.850, -74.990

Hail, Otsego

When
June 9, 2:00 PM EST
Where
Otsego County, Richfield Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.850, -74.970

A COCORAHS spotter reported golf ball size hail. The measurements were made 30 minutes after the storm had passed.

Hail, Otsego

When
June 9, 2:20 PM EST
Where
Otsego County, Mt Vision
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.570, -75.050

Hail, Sullivan

When
June 9, 2:20 PM EST
Where
Sullivan County, 1.69 mi WSW of Kenoza Lake
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -75.000

Hail, Otsego

When
June 9, 2:39 PM EST
Where
Otsego County, 1.23 mi NW of Milford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.590, -74.950

Hail, Sullivan

When
June 9, 2:48 PM EST
Where
Sullivan County, Bethel
Measured
0.88 in hail
Reported by
Public
Coordinates
41.680, -74.880

Hail, Sullivan

When
June 9, 2:50 PM EST
Where
Sullivan County, 1.03 mi E of Ten Mile River
Measured
0.75 in hail
Reported by
Public
Coordinates
41.580, -74.950

The public reported seeing penny size hail along Route 55, about halfway between Eldred and Bethel.

Hail, Delaware

When
June 9, 2:58 PM EST
Where
Delaware County, 1.23 mi SE of Treadwell
Measured
1 in hail
Reported by
Public
Coordinates
42.340, -75.030

Hail fell in Treadwell.

Hail, Sullivan

When
June 9, 3:00 PM EST
Where
Sullivan County, Cochecton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.700, -75.050

Hail, Sullivan

When
June 9, 3:15 PM EST
Where
Sullivan County, 1.03 mi E of Highland Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
41.520, -74.850

Penny size hail was measured at Sand Beach.

Thunderstorm Wind, Delaware

When
June 9, 3:15 PM EST
Where
Delaware County, Meredith
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.350, -74.950

Trees and wires were blown down.

Hail, Delaware

When
June 9, 3:23 PM EST
Where
Delaware County, 0.51 mi E of Delhi
Measured
1 in hail
Reported by
Public
Coordinates
42.280, -74.910

Hail, Otsego

When
June 9, 3:25 PM EST
Where
Otsego County, 0.51 mi W of Cooperstown
Measured
1.25 in hail
Reported by
Public
Coordinates
42.700, -74.930

Hail, Delaware

When
June 9, 3:30 PM EST
Where
Delaware County, 1.23 mi SE of Treadwell
Measured
0.75 in hail
Reported by
Public
Coordinates
42.340, -75.030

Hail fell in Treadwell.

Hail, Delaware

When
June 9, 3:30 PM EST
Where
Delaware County, 0.51 mi E of Delhi
Measured
1.25 in hail
Reported by
Public
Coordinates
42.280, -74.910

Hail, Delaware

When
June 9, 3:30 PM EST
Where
Delaware County, 0.86 mi NW of Hamden
Measured
0.88 in hail
Reported by
Public
Coordinates
42.210, -75.010

Hail fell in Delancey.

Hail, Delaware

When
June 9, 3:40 PM EST
Where
Delaware County, 0.51 mi E of Delhi
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.280, -74.910

Hail, Delaware

When
June 9, 3:50 PM EST
Where
Delaware County, 0.51 mi E of Delhi
Measured
1 in hail
Reported by
Public
Coordinates
42.280, -74.910

Thunderstorm Wind, Delaware

When
June 9, 3:50 PM EST
Where
Delaware County, 2.81 mi S of Delhi
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.240, -74.910

Trees and wires were blown down.

Hail, Delaware

When
June 9, 4:20 PM EST
Where
Delaware County, 0.69 mi S of Fraser
Measured
1.75 in hail
Reported by
Public
Coordinates
42.240, -74.970

Hail fell near Fraser.

Hail, Delaware

When
June 9, 4:53 PM EST
Where
Delaware County, 0.51 mi E of Delhi
Measured
0.88 in hail
Reported by
Public
Coordinates
42.280, -74.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171153, 171154, 171155, 171156, 171158, 171159, 171160, 171161, 171162, 171163, 171164, 171178, 181952, 171166, 171168, 171167, 171169, 171170, 171172, 171173, 181953, 171174, 171175.